Palpitations

What?

A 71-year-old man with a history of Atrial Fibrillation (AF) presented to the Emergency Department (ED) with a 3-day history of increasing palpitations following the reduction of his daily digoxin dose (from 125mcgs to 62.5mcgs). This reduction had been advised after bradycardia had been noticed on a recent 24-hour tape and was potentially the cause of a recent episode of Transient Loss of Consciousness (TLoC). The palpitations were only present in the evenings and overnight, and were generally most noticeable when trying to sleep. In the past 3 days there had been no history of chest pain, collapse, syncope or dizziness. He otherwise felt well but had attended the ED as he was concerned concerned.

As he was systemically well and had no adverse signs the patient was referred to the out-patient specialists who had reduced the dose 3-days ago for a further review and ongoing management.

So what?

Palpitations are a common presentation and although usually benign, they are occasionally a manifestation of potentially life threatening conditions (Zimetbaum & Josephson 1998). They are defined as an increased or abnormal awareness of the heart beating (Abbott 2005). There are a myriad of potential causes for palpitations however in 16% there is no cause found (Abbott 2005). They can, in essence, be caused by any disorder which produces a change in the heart rate, cardiac rhythm or a condition which leads to an increased stroke volume (Al-Obaidi et al 2004). Some of the common potential causes are shown in table 1.

Table 1 Causes of palpitations (Abbott 2005)

Cause Specific disorders
Arrhythmias Atrial fibrillation/ flutter, sick sinus syndrome, supra ventricular tachycardia, ventricular tachycardia, Wolff-Parkinson-White syndrome
Drugs and medications Alcohol, caffeine, theophylline + B2 agonists, street drugs e.g. cocaine + tobacco
Nonarrhythmic cardiac conditions Cardiomyopathy, congenital heart disease, congestive heart failure, mitral valve prolapse, pericarditis, valvular disease e.g. aortic stenosis
Psychiatric conditions Panic attacks, anxiety disorders
Extra-cardiac conditions Fever, anaemia, electrolyte disturbances, hyperthyroid, hypovolaemia, hypoglycaemia

The likely cause for the palpitations in this case was the underlying AF becoming faster throughout the day (as the digoxin dose began to wear off) and was maximal at the time approaching his next dose in the morning. It is also important to note however, that many patients will generally complain of feeling palpitations more overnight, owing to the nocturnal silence of their bedroom and the lack of visual or auditory stimulation (Longmore et al 2004).

To determine whether the patient requires any immediate treatment in the ED, it is essential to examine the patient carefully for any of the adverse signs described in the Advanced Life Support Guidelines (Resuscitation Council UK, 2011). The presence or absence of these features will dictate the urgency of treatment and provides a useful guide to whether the patient is stable (RCUK 2011). These adverse signs are described below:

–       Syncope (reduced consciousness level or episodes of transient loss of consciousness).

–       Shock (hypotension, pallor, confusion, sweating, cold extremities).

–       Heart failure (pulmonary oedema +/- raised JVP and/or peripheral oedema).

–       Myocardial ischaemia (cardiac chest pain +/- evidence of ischaemia on ECG).

–       Extremes of heart rate (Tachycardia >150BPM, Bradycardia <40BPM).

As the patient was stable and had no adverse signs, he was referred back for specialist review (that day) to determine whether this dose could be increased again, or whether the risk of a subsequent bradycardia and collapse would be too great. This would require both careful thought and access to results of previous 24 hour tape and echo, making it inappropriate for this to simply be increased in the ED without consultation or follow up.

Now what?

Whilst the likely cause of the palpitations was clear from the history, simply increasing the dose of digoxin again could have had caused further episodes of collapse and syncope. Without all of the information and access to previous investigations, this required referral back to the out-patient specialists who had reduced the digoxin three days ago. Had the same patient had presented out-of-hours, then this would have presented a different set of challenges, likely requiring discussion with the on-call medical team to determine if he could return for specialist review on the next working day or whether admission would be beneficial.

 

Rob Fenwick

 

References

Abbott, A. V. (2005) Diagnostic approach to palpitations. American family physician. Volume 71, number 4, pp743-750.

Al-Obaidi, M. K., Siva, A & Noble, M. (2004) Cardiology (2nd edition). Mosby. Edinburgh.

Driscoll, J. (2007) Practicing clinical supervision: a reflective approach for healthcare professionals (2nd edition). Elsevier. Edinburgh.

Longmore, M., Wilkinson, I. B & Rajagopalan, S. (2004) Oxford handbook of clinical medicine (6th edition). Oxford University Press. Oxford.

Resuscitation Council (UK). (2011) Advanced Life Support (6th edition). Resuscitation Council (UK). London.

Zimetbaum, P & Josephson, M. E. (1998) Evaluation of patients with palpitations. New England Journal of Medicine. Volume 338, number 9, pp1369-1373.

Leave a Comment

Your email address will not be published.